Texas, 2004

Hail in Texas, March 20, 2004

March 20, 2004 · NWS MAF · 6 events in 6 counties and zones

Severe thunderstorms developed along a cold front that swept south across the Texas Permian Basin and Trans Pecos during the late afternoon and evening of the 20th. Large hail up to the size of golfballs was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed along a cold front that swept south across the Texas Permian Basin and Trans Pecos during the late afternoon and evening of the 20th. Large hail up to the size of golfballs was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 20, 2:39 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 20, 2:39 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CST SAT MAR 20 2004

.SHORT TERM...
19Z SURFACE OBS INDICATE A COLD FRONT JUST SOUTH OF A KLBB-KCDS
LINE. 3HR PRESSURE RISES ENDING 16Z OVER THE TEXAS PANHANDLE WERE ON
THE ORDER OF 7MB...BUT HAVE NOW DECREASED TO NEAR 3MB. 19Z SURFACE
OBS ALSO REVEAL DECENT LOW-LEVEL MOISTURE ACROSS THE AREA. ENOUGH
MOISTURE HAS PUSHED INTO THE MOUNTAINS TO GIN UP THUNDERSTORMS OVER
THE DAVIS AND GLASS MOUNTAINS THIS AFTERNOON. AS FOR THE ABOVE
MENTIONED COLD FRONT...IT IS EXPECTED TO MOVE INTO THE NORTHERN
ZONES AROUND 21Z...THEN PROGRESS SOUTH INTO THE BIG BEND REGION BY
12Z SUN. WINDS BEHIND THE FRONT WILL INCREASE INTO THE 20-30 MPH
RANGE...WITH STRONGER WINDS ANTICIPATED THROUGH GUADALUPE PASS IN
THE 06Z-12Z TIMEFRAME. SUSTAINED WINDS WILL BE STRONG ENOUGH TO
WARRANT A HIGH WIND WARNING. THE COLD FRONT WILL ALSO BE A LOW-LEVEL
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THE BEST
LOW-LEVEL MOISTURE WILL BE FOUND EAST OF A KCNM-KE38 LINE...SO THE
HIGHEST POPS WILL RESIDE OVER THIS AREA TONIGHT. THE POTENTIAL FOR
SEVERE STORMS IS NOT GREAT OVER OUR AREA AS THE SHEAR WILL BE POOR.

.LONG TERM...
WINDS WILL VEER TO THE EAST SUNDAY AFTERNOON IN THE WAKE OF THE
FRONTAL BOUNDARY. ENOUGH INSTABILITY SHOULD BE PRESENT TO CONTINUE A
CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN AND SOUTHWESTERN
SECTIONS OF THE AREA. SOME LINGERING AREAS OF RAIN MAY CONTINUE
MAINLY IN THE MORNING ACROSS THE NORTH AND EAST. SKIES SHOULD REMAIN
GENERALLY CLOUDY THROUGH THE DAY BEHIND THE FRONT...AND TEMPERATURES
WILL BE MUCH COOLER.

SURFACE WINDS WILL VEER AROUND TO THE SOUTH/SOUTHEAST ON MONDAY AS
THE SURFACE RIDGE OF HIGH PRESSURE MOVES EAST. A WEAK SHORTWAVE IN
THE UPPER FLOW WILL APPROACH THE AREA FROM THE WEST MONDAY
AFTERNOON. UPSLOPE FLOW AND INCREASED AFTERNOON INSTABILITY WILL
FAVOR CONVECTIVE DEVELOPMENT IN THE MOUNTAINS. THE SURFACE
TROUGH/DRYLINE AXIS WILL EXTEND FROM THE SOUTHEAST NEW MEXICO PLAINS
TO THE BIG BEND REGION ON TUESDAY. ISOLATED THUNDERSTORMS ARE
POSSIBLE AGAIN MAINLY ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION
WHERE MOISTURE CONVERGENCE WILL BE MAXIMIZED ALONG THIS BOUNDARY.
DRY AND WARMER WEATHER WILL RETURN WEDNESDAY AND THURSDAY AS THE
SURFACE TROUGH/DRYLINE AXIS SHIFTS A LITTLE FURTHER EAST.

SOUTHWEST FLOW ALOFT WILL RETURN ON FRIDAY AND SATURDAY AHEAD OF A
DEEPENING UPPER LOW ACROSS THE EASTERN PACIFIC. SHORTWAVES WILL
TRANSLATE ACROSS THE AREA WITHIN THIS FLOW AND MAY INTERACT WITH THE
SURFACE DRYLINE TO INITIATE CONVECTION EAST OF THE MOUNTAINS
FRIDAY...AND POSSIBLY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             48  58  44  69 /  40  30  10  20
CARLSBAD NM               48  60  44  75 /  20  40  10  30
DRYDEN TX                 58  61  47  69 /  40  40  20  30
FORT STOCKTON TX          51  58  47  71 /  40  40  20  30
GUADALUPE PASS TX         45  55  45  68 /  10  40  20  30
HOBBS NM                  44  58  43  74 /  30  30  10  20
MARFA TX                  53  57  38  67 /  20  40  20  30
MIDLAND INTL AIRPORT TX   48  58  46  70 /  40  40  10  20
ODESSA TX                 49  58  46  70 /  40  40  10  20
WINK TX                   51  61  47  75 /  30  40  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TONIGHT FOR TXZ258.
NM...NONE.

&&

06/21/54
Hazardous weather outlook, Mar 20, 2:50 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CST SAT MAR 20 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CST (150 PM MST) SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERD NON-SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING OCCASIONAL DEADLY LIGHTNING.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING AND
OVERNIGHT. AS THE FRONT MOVES ACROSS THE GUADALUPE MOUNTAINS...STRONG
EAST WINDS CAN BE EXPECTED THROUGH GUADALUPE PASS BEGINNING LATE
THIS EVENING AND CONTINUING INTO EARLY TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 57 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Andrews

When
March 20, 5:15 PM CST
Where
Andrews County, 10 mi NE of Andrews
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -102.433

Reported on Farm to Market Road 1788.

Hail, Mitchell

When
March 20, 6:27 PM CST to 6:41 PM CST
Where
Mitchell County, 7 mi SW of Colorado City
Measured
1.25 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.333, -100.933

Nickel to half dollar size hail was reported to last for almost fifteen minutes at Lake Colorado City State Park.

Hail, Howard

When
March 20, 7:51 PM CST
Where
Howard County, Big Spring
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -101.467

Golfball size hail was reported in Big Spring. No damage was reported.

Hail, Midland

When
March 20, 9:01 PM CST to 9:18 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.083

A severe thunderstorm moved southwest across Midland and produced large hail. Nickel size hail was first reported at the intersection of Loop 250 and Business 20. Other reports of penny to quarter size hail were received as the storm tracked across the city.

Hail, Ector

When
March 20, 10:23 PM CST
Where
Ector County, Notrees
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.917, -102.750

Hail, Winkler

When
March 20, 10:28 PM CST
Where
Winkler County, 6 mi N of Kermit
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.933, -103.083

Nickel size hail was accompanied by 50 MPH wind gusts north of Kermit near the intersection of Farm Road 874 and Highway 18.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389870, 5389871, 5389872, 5389873, 5389874, 5389875.